QuarterWatch™ Drug Hypersensitivity Reactions; Allergic Reactions Second Most Frequently Reported Serious Event
QuarterWatch™ is an ISMP surveillance program that monitors serious, disabling, and fatal adverse drug events (ADEs) reported to the US Food and Drug Administration (FDA) by manufacturers, healthcare professionals, and the public. The latest Quarter-Watch™ examines serious hypersensitivity reactions reported to the FDA using data from April 2012 to March 2013 (most recent data available as of last week). The full report also surveys newly released case reports for the first Quarter of 2013, and provides an update on safety issues with anticoagulants. The goal of QuarterWatch™ is to improve patient safety through the identification of signals that may represent important drug safety issues. The term signal means evidence judged to be substantial enough to warrant publication but which requires further investigation to determine its frequency of occurrence and establish a causal relationship to the suspect drug.
Report totals. Cases of drug hypersensitivity reported for the year ending March 2013 were screened from among a subset of 147,318 serious ADEs reported to FDA from which certain reports were excluded (e.g., foreign reports, litigation reports, drugs that require special reporting). Hypersensitivity was a common ADE, accounting for 13,042 cases (8.9%) in the study year (Table 1). Of the 93 adverse event categories reported, hypersensitivity was second in frequency, only trailing non-specific gastrointestinal symptoms. We classified 4,045 of these cases as severe, involving a medical emergency/disability (3,079) or death (966). A diverse group of 234 drugs were implicated, although only 87 drugs were linked to the most severe hypersensitivity cases. This means that, in most medical settings, health professionals must be alert to the dangers of hypersensitivity reactions with a diverse group of drugs.
Extent of warnings. To determine whether drugs with 10 or more reported cases of hypersensitivity had warnings in official prescribing information, we surveyed a random sample of 20 of the 87 suspect drugs. The prescribing information for all 20 drugs included accurate information about hypersensitivity, and 14 of 20 (70%) of the warnings were prominent—3 boxed warnings and 11 in the Warnings section. The remainder of the hypersensitivity descriptions appeared under Precautions or Adverse Events.
Types of Hypersensitivity
To analyze the most frequently reported severe hypersensitivity reactions, cases were divided into categories: 1) anaphylactic shock, 2) severe cutaneous reactions, 3) angioedema, and 4) other. The 10 most frequently reported suspect drugs in each category are identified in Table 2.
Anaphylactic shock. Anaphylactic shock accounted for 1,196 (30%) of the severe hypersensitivity cases, including 133 deaths. There were 44 drugs with 10 or more anaphylaxis cases. The most frequently involved drugs (Table 2) included two of the most widely used non-prescription analgesics, ibuprofen and naproxen.
The drug with the most ADE reports associated with anaphylactic shock in the study year, omalizumab (XOLAIR), is a biological product used to treat children and adults with documented allergy problems causing asthma or chronic urticaria. In 2007, FDA required the manufacturer to include a boxed warning and Medication Guide for patients citing the risk of anaphylaxis after 124 cases were documented between 2003 and 2006. The reactions occurred any time during treatment, even after a year of taking the medication. We identified 59 cases in the 12-month study period in which the drug was suspected of causing anaphylactic shock. Although the label includes warnings and a requirement to administer the drug in a physician’s office, where emergency treatment should be immediately available, almost half the cases in the earlier FDA study occurred more than 1 hour after administration. This may explain why reported hypersensitivity cases still resulted in 2 patient deaths, 3 cases of permanent disability, and 9 hospitalizations.
Severe cutaneous reactions. Skin eruptions are a common drug side effect, usually mild. Less frequently, drugs trigger a potentially life-threatening spectrum of cutaneous reactions including erythema multiforme, Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), or drug reaction with eosinophilia and systemic symptoms (DRESS). In the most severe variants, SJS and TEN, exfoliation and skin detachment occurs over 5-30% of the body, leading to life-threatening complications comparable to severe burn cases. In the 12-month study period, we identified 891 possible cases of severe cutaneous reactions, 22% of the total severe hypersensitivity cases. These included 97 deaths and 35 cases of permanent disability. The reactions included 387 cases of SJS/TEN and 291 cases of DRESS. The 10 most frequently identified suspect drugs are shown in Table 2.
The drug with the most frequent severe cutaneous reactions, telaprevir (INCIVEK), was approved in 2011 to treat chronic hepatitis C in combination with two other antiviral agents. In the study period, we identified 131 cases of severe hypersensitivity with telaprevir, including 14 deaths and 105 cases of severe cutaneous reactions—more than any other drug studied. Before the drug was approved, 60% of previously untreated patients developed skin rashes during clinical trials; 16% of these experienced rashes covering 50% or more of their body. In 2012, FDA required a boxed warning in the prescribing information and a strong patient alert in a mandatory Medication Guide. However, discontinuation of the drug is recommended only for systemic symptoms or progressive, severe rash. The Infectious Diseases Society of America notes that treatment with telaprevir is “markedly inferior to preferred and alternative regimens” because it is “associated with higher rates of serious adverse events.”
Angioedema. Angioedema is a common reaction (most often caused by drugs, foods, and insect bites) with an estimated lifetime risk of 15-25% in the general population. Angioedema can be life-threatening if it occurs in the upper airway, blocking respiration. In the study period, we identified 891 cases of angioedema classified as severe. The most frequent suspects among the severe angioedema cases are shown in Table 2. The most notable signal was for the angiotensin-converting enzyme (ACE) inhibitor lisinopril, both as monotherapy and in combination with hydrochlorothiazide. Another ACE inhibitor, enalapril (VASOTEC), was also a frequent suspect, as were three fluoroquinolone antibiotics: levofloxacin, moxifloxacin, and ciprofloxacin. Lisinopril and moxifloxacin were also prominent suspects with cases of anaphylactic shock.
Other severe hypersensitivity. The final subset includes atypical reactions that did not fit into the other categories. The most frequently reported drugs are shown in Table 2. It was notable that 5 of the 10 most frequently reported drugs were biological products rather than small molecule drugs. Erlotinib (TARCEVA) accounted for more severe hypersensitivity cases overall than any other drug. Because this drug is indicated for metastatic non-small cell lung cancer and pancreatic cancer, where long-term survival is rare, deaths were numerous (461), as were reports of rash. In clinical trials before drug approval, 85% of patients experienced rashes; 14% had rashes covering 50% or more of the body. Heparin-induced thrombocytopenia, ranked third in Table 2, is a Type II hypersensitivity.
As noted above, all 20 randomly sampled drugs included accurate hypersensitivity information in the prescribing information. This suggests drug manufacturers were screening and evaluating the adverse event cases as received, and updating the prescribing information as required. In addition, the drugs with larger numbers of severe reactions reported generally had stronger or more prominent warnings.
We hope the drugs listed in Table 2 will be targeted to create meaningful clinical alerts that appear in electronic prescribing and order entry systems, or when using electronic medication administration records (MARs), to warn practitioners about the most serious risks associated with hypersensitivity. Clinicians should consider carefully the use of telaprevir to treat hepatitis C given that drugs with better safety profiles and effectiveness are available.
The full QuarterWatch™ report, with references, can be found here.